Winter Storm, Knox
- When
- January 18, 6:00 AM CST to January 19, 7:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
COOP Observer reported 10.3 inches of snow.
An impactful winter weather system brought heavy snow, freezing rain, sleet, and ice pellets to the area. There was a wide swath of 6+ inches of snowfall in northeast Nebraska.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An impactful winter weather system brought heavy snow, freezing rain, sleet, and ice pellets to the area. There was a wide swath of 6+ inches of snowfall in northeast Nebraska. The peak snowfall amount was 11 inches in Cedar County. Farther to the south, numerous precipitation types were observed with the most impactful being freezing rain. Jefferson County reported 0.30 inches of flat ice and power outages in the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 18, 5:11 AM CST, 49 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
511 AM CST Wed Jan 18 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 356 AM CST Wed Jan 18 2023
Key Messages:
- Heavy snow of 6 to 12 inches is very likely (80% chance) in
areas north of David City to Fremont to Harlan, Iowa. The
heaviest snowfall will effect areas in and around Albion,
Neligh, Norfolk, Wayne, and Onawa.
-Areas from Seward through Lincoln, Omaha, and Council Bluffs can expect
a mix of heavy snow, sleet, and freezing rain. There will be a
very sharp gradient in total snow amounts from north to south
across this region.
- Southeast Nebraska and far southwest Iowa will have a mix of
rain, freezing rain, sleet and snow. Less snow is expected, but
when combined with sleet and freezing rain, hazardous travel
conditions can be expected.
- Snow will fall at rates of 1 to 2 inches per hour at times. Combined
with 20-35 mph winds, this will create whiteout conditions.
Today and Tomorrow:
Water vapor imagery this morning displays a deepening lee cyclone
across the CO/OK/KS border region with moisture wrapped around the
north and northwest side. Drilling down to the surface, a 09z
surface analysis places the main low in southeastern Colorado,
with a couple of fronts extending ESE into Oklahoma and points
east. Current surface observations place the freezing line just
south of the Kansas/Nebraska border into central Iowa. The
expectation with this system is that it will track northeast
bringing with it significant snow, a corridor of ice, and rain to
the area over the course of today into early tomorrow.
Strong forcing for ascent via strong PVA, low-level warm air
advection, and frontogenesis are expected to result in a swath of
heavy snow in excess of 8 inches across northeast Nebraska, and a
swath of ice along and south of I-80. Both of these corridors of
precip could be accompanied by the occasional rumble of thunder due
to the slantwise and elevated instability as the main surface and
mid-level lows advect northeast. Snow rates are expected to be
maximized from 3 PM to midnight, with the HREF showing a swath of
>50% chances for 1 and 2 inch-per-hour snow rates. Gusts out of
the north at 20-30 mph during this period of heavy snowfall will
result in whiteout conditions across northeast Nebraska, making
travel very hazardous. The expectation is that the snow that
does fall with this system as a whole will be heavy and wet,
meaning that it would limit drifting of snow. To the south of the
very heavy snow, surface temperatures are expected to hover just
below freezing, with a low-level isothermal layer just above
freezing, partially to fully melting falling snow into sleet and
freezing rain across southeast Nebraska and southwest Iowa.
As far as short circuiting mechanisms go (and trust us there are
a few), how warm that low-level melting layer gets across eastern
NE and southwest IA will dictate how far southeast heavy snow will
fall, resulting in a very sharp cutoff between 6+ inches and less
than 4. Another possibility that has been lurking in the
soundings across far eastern Nebraska into central Iowa is the
possibility of a lull in snowfall around midnight, which could
lead to freezing drizzle for a 3 hour period before the
TROWAL/deformation axis swings through behind the low into early
Thursday. Ice accumulation during this time would be minor if
they were to occur. Recent model runs have been slowing down the
arrival time of the system to the area by 2-3 hours since
yesterday afternoon's forecast, and the back-end of the snow has
followed suit with chances for snow lingering until the late
morning hours.
In this system's wake, highs Thursday are only expected to muster
values in the upper 20s for most of the area while winds gust out of
the northwest at 20 to 30 mph. Should keep the snow on the ground
for the day, making for a great day to build a snowman or have a
snowball fight.
Friday through Sunday:
A dry day is on tap for Friday as much of the region continues to be
scoured out of atmospheric moisture in the wake of the Wed/Thu snow
system. Highs are generally expected to range in the upper 20s, and
they could trend lower depending on the influence of the residual
snowpack on temperatures for much of the area. Dry conditions are
expected to carry into the first half of Saturday with before an
elongated trough swings through the area with a deeper mid-level low
passing through the OK/TX/KS region. A boundary is expected to be
pulled through the area Saturday evening with this feature and
parts of far southeast Nebraska and southwest Iowa could see some
light snow clip the area. Better chances continue to be focused
south into KS and MO. Sunday into Monday, another weak shortwave
looks to pass through along with a cold front a give meager
rain/snow chances to the region. These systems in the extended
should continue to shift back and forth due to uncertainty with
the main winter storm today and tomorrow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 504 AM CST Wed Jan 18 2023
Over the last two hours, ceilings have quickly begun to tumble in
to the IFR to LIFR categories, driven by lowering stratus at FL004
to FL006. Expect these low ceilings to continue with some mist
dropping visibilities to 4-6 miles early this morning ahead of the
snow and ice expected later this morning. Trends in the short-term
model data continue the slower start with the onset for each TAF
site's precip being delayed by about an hour to 15/16/17z
(KLNK/KOMA/KOFK). Visibilities are expected to drop off quickly
down to 1-3 miles and drop even further this afternoon as very
heavy snow rates occur after 21z. Winds will also be out of the
NE/N and increase in speed this morning with gusts around 25 kts
occurring this afternoon. Ceilings and visibilities are poised to
improve shortly after sunrise Thursday morning when snow ends
after 12z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until 6 AM CST Thursday for NEZ011-012-
015>018-030>034-042>045-050>053-065-066.
Winter Weather Advisory until 6 AM CST Thursday for NEZ067-068-
078-088>093.
IA...Winter Storm Warning until 6 AM CST Thursday for IAZ043-055-056-
069.
Winter Weather Advisory until 6 AM CST Thursday for IAZ079-080-
090-091.
&&
DISCUSSION...Petersen
AVIATION...PetersenHazardous Weather Outlook National Weather Service Omaha/Valley NE 413 AM CST Wed Jan 18 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-190015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 413 AM CST Wed Jan 18 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Significant snowfall is expected to bring deteriorating travel conditions to the area through the day Wednesday. Snowfall rates could reach 1-2 inches per hour at times, especially in northeast Nebraska. Peak snowfall amounts in the area are expected to be between 6 to 14 inches. Light icing (as high as 0.20") is possible in southeast Nebraska and southwest Iowa. Expect hazardous travel conditions for the Wednesday evening commute. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snowfall is expected to come to an end by 8 AM Thursday morning. Expect hazardous travel conditions for the Thursday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snow and ice reports are appreciated.
The national radar mosaic for the moment the first event began.
15 winter storm, 8 winter weather. Local standard time, as filed.
COOP Observer reported 10.3 inches of snow.
Public reported 11-inches of snow.
CoCoRaHS observer reported 3.0 inches of snow. The Winter Storm Warning was cancelled 10 hours after the product start and replaced with a Winter Weather Advisory as impacts would not be realized.
CoCoRaHS observer reported 2.0 inches of snow. The official airport (Lincoln Airport) observation was for 1.5 inches of snowfall. The airport also observed freezing rain and drizzle. A trained spotter (not co-located with the 2.0 snow report) reported 0.16 inches of flat ice. The Winter Storm Warning was cancelled 10 hours after the product start and replaced with a Winter Weather Advisory as impacts would not be realized.
Public reported 8-inches of snow.
Public reported 8.8 inches of snow.
Public reported 8.5 inches of snow.
NWS Employee reported 4.3 inches of snow.
COOP Observer reported a trace of precipitation and 0.56 inches of liquid equivalent. The Winter Storm Warning was cancelled approximately 5 hours after issuance.
CoCoRaHS observer reported 4 inches of snow. The official airport (Eppley) total was 1.8 inches. In addition to snow, rain, freezing rain, drizzle, and ice pellets were observed. The Winter Storm Warning was cancelled 10 hours after the product start and replaced with a Winter Weather Advisory as impacts would not be realized.
CoCoRaHS observer reported 1.9 inches of snow. The Offutt AFB station reported rain, drizzle, and ice pellets. The Winter Storm Warning was cancelled 10 hours after the product start and replaced with a Winter Weather Advisory as impacts would not be realized.
COOP Observer reported 1.7 inches of snow. COOP Observer also reported ice pellets and an ice measurement of 0.25. The Winter Storm Warning was cancelled approximately 5 hours after issuance.
Public reported 6-inches of snowfall.
COOP Observer reported 9.1 inches of snow.
CoCoRaHS observer reported 7-inches of snow.
COOP Observer reported 3.5 inches of snow.
CoCoRaHS observer reported 5.5 inches of snow. Freezing rain and ice pellets were also observed.
Public reported 5.5 inches of snow. The ASOS also reported freezing drizzle and freezing fog.
Emergency Manager reported 7-inches of snow.
COOP Observer reported 6.3 inches of snow.
Public reported 6.1 inches of snow.
CoCoRaHS observer reported 9-inches of snow.
Public reported 7-inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078790, 1078791, 1078613, 1078615, 1078797, 1078807, 1078809, 1078595, 1078771, 1078608, 1078611, 1078777, 1078787, 1078793, 1078798, 1078592, 1078789, 1078796, 1078799, 1078800, 1078792, 1078795, 1078801.